Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 182, NWS Wichita, KS

June 20, 2004Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 20, 2004, 11:27 PM CDT for Russell County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 11:27 PM CDT (04:27 UTC)
Expired
Jun 21, 2004, 12:30 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Russell County, KS

The radar

The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 10:35 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1284 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 210427
SVRICT
KSC167-210530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1127 PM CDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 1230 AM CDT.

* AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF PARADISE...OR ABOUT 14
  MILES NORTH OF RUSSELL...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LURAY AROUND 1135 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 65 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 1230 AM CDT.

LAT...LON 3912 9893 3901 9895 3901 9864 3912 9864

$$

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 9:40 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 20, 9:40 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT SUN JUN 20 2004

SEVERAL CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS ONGOING THIS
EVENING FM SWRN NEBRASKA THROUGH WRN KS INTO EXTREME NWRN OK. A 45
KNOT LOW LEVEL JET WL DEVELOP FM W TX UP THRU OK/KS OVERNIGHT
PROVIDING FUEL TO KEEP THESE STORMS GOING. STILL COULD SEE THESE
CLUSTERS MERGE INTO A LARGER MCS, WITH OVERALL SEWD PROPAGATION.
CNTRL/S-CNTRL KS LIKELY TO BE IMPACTED BY MCS ACTIVITY OVERNIGHT,
AND PSBLY SERN KS DURG THE EARLY AM HRS. MUCAPES OF 1000-1500 EXIST
ALONG/W OF I-135 AND WITH 30-35 KTS OF DEEP LAYER SHEAR, A FEW
STORMS COULD BE SEVERE WITH HAIL/WIND. GIVEN RECENT HEAVY RAINS DURG
THE PAST WEEK, BIGGEST THREAT WL BE HEAVY RAINFALL/FLOODING. CURRENT
FLOOD WATCH LOOKS GOOD AND ANY TWEAKS TO THE GRIDS SHOULD BE MINOR
FOR THE OVERNIGHT AS CURRENT FCST LOOKS ON TRACK.

JMC

---------------------------------------------------------------
336 PM CDT SUN JUN 20 2004

.DISCUSSION...

TNGT:
FOR INITIATION, TWO AREAS BEAR WATCHING: SWRN KS/NW OK AND SW NEB.
BEST MIDLVL BAROCLINIC ZONE IS IN SW NEB, AND BETTER INSTBY IS IN SW
KS.  THIS MORNINGS MCS AFFECTED AREAS A BIT FURTHER S THAN
ANTICIPATED, SO RATHER DISORGANIZED WIND/MSTR FIELDS ACRS THE AREA
ATTM.  APPRS THAT COMBO OF H5 RDG AND LACK OF SFC CONVERGENCE WL NOT
BREAK SML CAP SUG BY 18Z DDC AND GOES SOUNDINGS. GETTING A ROGUE
TSTM ON ONE OF NUMEROUS DISCONTINUITIES IS PSBL THIS EVE...WHICH
COULD BE BRIEFLY SEVERE...BUT BEST CHC OF STORMS WL BE LATER TNGT AS
COMBO OF TSTMS FM NEB AND THOSE FM WRN KS CONVERGE ON FCST AREA AFT
MIDNGT.  SOME THREAT FOR BOTH WND/HAIL OVRNGT...BUT BASED ON CURRENT
PROGS/INDICATIONS DOES NOT APPR TO BE WDSPD THREAT UNLESS SOMETHING
GETS SERIOUSLY ORGANIZED.  BIGGEST THREAT SHUD BE FLOODING...WITH
GREATER THAN AN INCH QPF ANTICIPATED OVER MOST OF THE AREA.
COMBINED WITH SATURATED SOILS, BOTH ROAD/CREEK AND RIVER FLOODING
ARE PROBABLE...SPCLY IN S CNTRL KS.  FLOOD WATCH THRU NOON MON LOOKS
GOOD.

MON:
PCPN WL BE ONGOING AT START OF PD, AND WITH GOOD FRONTOGENETIC
FORCING ACRS SE KS THRUT THE DAY, ANTICIPATE PCPN WL CONT THERE ALL
DAY.  TEMPS SHUD BE WELL BLO NORMAL WITH CLDS PCPN. SOME CLRG PSBL
IN THE NW WITH SOME RECOVERY IN TEMPS. BY MON NGT ANTICIPATE ANOTHER
MCS WL DVLP IN SRN NEB AND TRACK ACRS THE FCST AREA ONCE AGN. NOT
CONVINCED THAT SHORT RANGE MODELS ARE CORRECT SHUNTING SO MUCH MSTR
SO FAR S DURG THE DAY.  STG JET/DIFFLUENCE IN BAROCLINIC ZONE ACR
KS/NEB BDR WOULD SUG AT LEAST SCT PCPN AFT MIDNGT.

TUE:
SHORT RANGE MODELS CONSISTENT IN SHOWING SHRTWV IN NRN STREAM WITH
GRAZING SHOT DURG THE DAY.  NOT SURE WHY LLVL PROGS DRY THINGS OUT
SO QUICKLY, UNLESS ITS A RESULT OF CONVECTION BOTH ETA/GFS TRY TO
DEVELOP.  WITH SHRTWV NOT THRU AND STILL IN RIGHT REAR QUAD OF UPR
SPD MAX LINGERING PCPN IN H5-H7 FRONTOGENSIS ZONE SEEMS PLAUSIBLE.
HAVE INCLUDED SML POPS OVER ENTIRE AREA IN THE MORNING AND SRN SXS
TUES AFT.

WED-FRI:
MED RANGE MODELS ARE CONSISTENT WITH PREV RUNS, BUT SML DIFFERENCES
IN SHRTWVS IN UPR FLOW CONT TO RESULT IN SGFNT DIFFERENCES IN SFC
PAT.  MOST NOTABLY IS CAN/ECMWF SHOWING 2 DISTINCT VORT LOBES
ROTATING ARND CAN UPR LO.  THE TRAILING SHRTWV INDUCES SFC LO AND
PULLS BAROCLINIC ZONE/SFC FNT INTO NRN PLAINS.  MEANWHILE GFS RUNS
SINCE 18Z SAT HAVE NO LOBES, ALLOWING COLD AIR TO SPILL S AND
REINFORCE EXISTING SFC BNDRY, WITH SGFNT FROPA ACRS FCST AREA ON
THU.  REALITY WL MOST LKLY BE SOMEWHERE INBETWEEN.  DAILY CONVECTION
WL KEEP SOME SORT OF BAROCLINIC ZONE IN THE AREA, ALTHO WOULD EXPECT
THIS TO CONT TO SHIFT S EACH DAY. SUSPECT A SECONDARY FNT WL DVLP
ACRS THE NRN PLAINS WHICH SHUD HOLD BACK VERY COOL AIR.  HOWEVER
EXTENSIVE CLDS WL LKLY HAVE SAME EFFECT, WITH BLO NORMAL TEMPS MOST
DAYS/MOST LOCATIONS.  STILL HAVE SERIOUS DOUBTS THAT PCPN WL OCCUR
ON THU, BUT FCST WL REFLECT CONSENSUS FCST.

SAT-SUN:
WL START MODERATING TEMPS TWRDS CLIMO. SOME POTENTIAL THAT PCPN
WOULD LINGER INTO SAT...BUT GIVEN UNCERTAINTY, NOT GOING TO EXTEND
IT AT THIS POINT.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         66  80  63  82 /  70  40  30  20
HUTCHINSON      66  80  62  82 /  80  40  30  20
NEWTON          66  80  62  82 /  80  40  30  20
ELDORADO        66  80  63  81 /  70  40  30  20
STROTHER FIELD  67  82  64  81 /  70  40  40  30
RUSSELL         63  79  57  83 /  80  30  20  20
GREAT BEND      64  80  59  83 /  80  30  20  20
SALINA          65  79  60  83 /  80  40  20  20
MCPHERSON       65  80  61  83 /  80  40  20  20
COFFEYVILLE     68  80  65  80 /  50  70  40  30
CHANUTE         66  80  65  80 /  50  70  30  30
IOLA            65  79  65  80 /  50  70  30  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE FCST AREA TIL
NOON MON.
&&

17/HOWERTON
Hazardous weather outlook, Jun 20, 4:19 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
419 PM CDT SUN JUN 20 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
419 PM CDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS DEVELOPING ROUGHLY WEST OF I-35
THROUGH MIDNIGHT. ANY STORM THAT DEVELOPS EARLY THIS EVENING MAY
BRIEFLY BE MARGINALLY SEVERE.  STORMS WITH HEAVY RAIN WILL BECOME
LIKELY AFTER MIDNIGHT.  THERE IS A SLIGHT CHANCE THAT THESE COULD BE
SEVERE AS WELL, WITH THE POTENTIAL FOR UP TO QUARTER SIZED HAIL AND
DAMAGING WINDS. AT THIS POINT, IT DOES NOT APPEAR THAT THE SEVERE
THUNDERSTORMS WILL BE WIDESPREAD.  THE GREATEST THREAT FROM THE
STORMS APPEARS TO BE HEAVY RAIN.  THIS HEAVY RAIN MAY PRODUCE
FLOODING ACROSS THE ENTIRE AREA.  SEE THE LATEST FLOOD WATCH FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE INTO MONDAY, WITH THE BULK OF THE RAIN
EAST OF I-35.  SEE THE FLOOD WATCH FOR ADDITIONAL INFORMATION.
THUNDERSTORMS WILL BE POSSIBLE OFF AN ON THROUGH FRIDAY NIGHT.
SEVERE THUNDERSTORMS CANNOT BE RULED OUT THROUGH FRIDAY NIGHT, BUT
IT IS TOO EARLY TO PINPOINT THE LOCATION OR TIMING OF THE SEVERE
WEATHER THREAT. CONTINUE TO MONITOR LATER OUTLOOKS AND FORECASTS FOR
UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.  ANY REPORTS OF
FLOODING OVERNIGHT WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:51 PM CDTSevere Thunderstorm WarningICTKingman54 min
Jun 20, 11:56 PM CDTSevere Thunderstorm WarningICTLincoln64 min
Jun 21, 2:34 AM CDTSevere Thunderstorm WarningICTGreenwood56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.